Colorado, 2025

Winter Weather in Colorado, March 21 to 23, 2025

March 21 to 23, 2025 · NWS GJT · 3 events in 3 counties and zones

A shortwave trough moved across northwest Colorado, bringing light to moderate snowfall across the northern and central divide mountains of western Colorado in addition to strong winds leading to areas of blowing snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A shortwave trough moved across northwest Colorado, bringing light to moderate snowfall across the northern and central divide mountains of western Colorado in addition to strong winds leading to areas of blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 21, 4:14 PM MST, 4 hours 46 minutes earlier. Its key messages:

  • A winter storm arrives tonight bringing 6-12" of new snow and gusty winds to the northern and central Colorado mountains. Hazardous travel is expected over mountain passes until snow moves out Sunday night.
  • Unseasonably warm and dry conditions build in for much of the upcoming week.
Area forecast discussion, Mar 21, 4:14 PM MST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
514 PM MDT Fri Mar 21 2025

.KEY MESSAGES...

- A winter storm arrives tonight bringing 6-12" of new snow and
  gusty winds to the northern and central Colorado mountains.
  Hazardous travel is expected over mountain passes until snow
  moves out Sunday night.

- Unseasonably warm and dry conditions build in for much of the
  upcoming week.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 253 PM MDT Fri Mar 21 2025

The forecast remains on track for 6 to 12" of snowfall for the
northern and central Divide mountains tonight through tomorrow
night as the next winter storm system rolls through.

Moisture advection ahead of an incoming shortwave trough has
already begun as evidenced by the mid to high level clouds seen
on satellite imagery across the region early this afternoon. A
pocket of positive vorticity advection kicks off precipitation
later this evening across the northern mountains followed by
favorable orographics as the upper level flow transitions from
westerly to northwesterly overnight. Orographic snowfall
continues into Saturday until a push of moderate to heavy snow
develops during the afternoon as an upper- level jet moves
through the forecast area north of the I-70 corridor. Snowfall
tapers off tomorrow night with light orographic accumulations
anticipated to continue into Sunday, especially over the Park
Range.

Gusty winds are also expected with the arrival of the jet
tomorrow afternoon. A bulk of the wind impacts will be confined
to the higher terrain, but the northern valleys will also
experience breezy afternoon winds. Where wind and snow coincide,
low visibility and hazardous travel may result. Accumulating
snowfall over the higher terrain will also result in hazardous
travel at times, especially over mountain passes. Drive with
caution!

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 253 PM MDT Fri Mar 21 2025

Lingering AR moisture and cool, unstable northwest flow will
keep light snow showers going over mainly the northern Colorado
mountains through Sunday evening. For the remainder of the
region, Sunday will be relatively quiet, with mostly clear skies
and temperatures near to a few degrees above normal. This will
be the start of a gradual warming trend, as higher pressure
builds in, allowing for strong warm air advection Monday onward.
Sunshine will dominate, with breezy afternoon winds, and
temperatures climbing 5-10 degrees above normal Monday into
Tuesday. Wednesday and Thursday, with high pressure cresting
overhead, highs will climb to 15 or so degrees above normal.
This will result in upper 70s to low 80s over the desert
valleys, and mid to upper 50s for the mountain towns. If these
forecast highs verifying, we'll likely be making a run at record
highs. Looking a bit further out, models are suggesting
troughing returns to the West Coast for the end of next week.
This could mean a return to cooler and wetter conditions for the
first few days of April, but at this far of a lead time, model
agreement is poor. Something to watch at any rate. For now, look
forward to enjoying a taste of summer in the early spring.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 500 PM MDT Fri Mar 21 2025

A weak system will move across the northern half of the region,
with light rain and snow expected after 06z. VFR conditions
will prevail for the 24 hours for some terminals, with KHDN,
KASE, KEGE, and KRIL dealing with MVFR to IFR conditions after
12z due to rain and snow. Conditions may improve late morning
and into the afternoon, but showers are expected most of the
day.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory from midnight tonight to midnight MDT
     Saturday night for COZ004-010-013.
UT...None.

&&

SHORT TERM...KAA
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Mar 21, 3:56 AM MST, 17 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
456 AM MDT Fri Mar 21 2025

COZ001>014-017>023-UTZ022>025-027>029-221100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
456 AM MDT Fri Mar 21 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Mild weather today ahead of the next system tonight. Look for light
show showers developing across the northern and central mountains
this evening becoming heavier after midnight. Most of these areas
will see 2 to 4 inches of snow by morning with the Park Range getting
upwards of 6 inches.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The storm system continues Saturday morning into Sunday bringing
another 4 to 10 inches for the northern and central
mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
March 21, 9:00 PM MST to March 22, 1:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 5 to 12 inches of snow fell across the area. Winds generally gusted in the 45 to 50 mph range at times at Storm Peak Lab late in the event.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
March 21, 11:00 PM MST to March 23, 1:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area. Winds generally gusted in the 45 to 60 mph range at elevations above 11,900 feet with a peak wind gust of 71 mph at Snowmass Ski Area Baldy.

Winter Weather, West Elk and Sawatch Mountains

When
March 21, 11:00 PM MST to March 22, 10:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Generally 5 to 10 inches of snow fell across the area with 10.5 inches of snow reported at Crested Butte 6.2 N. Winds generally gusted in the 45 to 55 mph range at elevations above 11,900 feet with a peak wind gust of 58 mph at Irwin Guides Ridge Top.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248851, 1248852, 1248853.